Alert archive / Florida / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 34, NWS Tallahassee, FL

February 24, 2012Bay County, Walton County, Washington County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Feb 24, 2012, 11:21 AM CST for Bay County, Walton County, Washington County, Florida. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 24, 2012, 11:21 AM CST (17:21 UTC)
Expired
Feb 24, 2012, 12:00 PM CST
In force
39 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Bay County, FL, Walton County, FL, Washington County, FL

The radar

The Eglin Afb radar (KEVX), 24 km from the middle of the area, began a volume at 17:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 24, 11:04 AM CSTTornado WatchSPC7 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 5.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2012-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2012-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1115 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
529 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
1.3
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

916 
WUUS52 KTAE 241721
SVRTAE
FLC005-131-133-241800-
/O.NEW.KTAE.SV.W.0034.120224T1721Z-120224T1800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1121 AM CST FRI FEB 24 2012

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL BAY COUNTY IN THE PANHANDLE OF FLORIDA...
  SOUTHEASTERN WALTON COUNTY IN THE PANHANDLE OF FLORIDA...
  SOUTHWESTERN WASHINGTON COUNTY IN THE PANHANDLE OF FLORIDA...

* UNTIL NOON CST

* AT 1120 AM CST...THE NATIONAL WEATHER SERVICE HAS DETECTED A LINE
  OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 14 MILES NORTHEAST OF SANTA ROSA BEACH
  TO 14 MILES SOUTHWEST OF SANTA ROSA BEACH...OR ALONG A LINE
  EXTENDING FROM FREEPORT TO 10 MILES SOUTH OF MIRAMAR BEACH...AND
  MOVING EAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PANAMA CITY BEACH

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A SMALL INTERIOR ROOM.

&&

LAT...LON 3037 8634 3044 8626 3039 8615 3039 8613
      3041 8613 3048 8622 3059 8609 3064 8559
      3028 8580 3027 8584 3024 8584 3022 8582
      3020 8584 3027 8600
TIME...MOT...LOC 1722Z 264DEG 17KT 3054 8605 3024 8638

$$

42-DVD
1 follow-up statement
283 
WWUS52 KTAE 241736
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1136 AM CST FRI FEB 24 2012

FLC005-131-133-241800-
/O.CON.KTAE.SV.W.0034.000000T0000Z-120224T1800Z/
BAY FL-WASHINGTON FL-WALTON FL-
1136 AM CST FRI FEB 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON CST FOR
SOUTHEASTERN WALTON...SOUTHWESTERN WASHINGTON AND WEST CENTRAL BAY
COUNTIES...

AT 1134 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM LIVE OAK TO 6 MILES SOUTHWEST OF BLUE MOUNTAIN
BEACH...MOVING EAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BUNKER...SEASIDE...BRUCE...SEAGROVE BEACH...LIVE OAK...MILLERS 
FERRY...NEW HOPE...RED HEAD...SUNNYSIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CST FRIDAY EVENING FOR
SOUTHEAST ALABAMA AND NORTHWEST FLORIDA AND SOUTHWESTERN GEORGIA.

&&

LAT...LON 3034 8623 3039 8615 3039 8613 3041 8613
      3058 8600 3064 8559 3028 8580 3027 8584
      3024 8584 3022 8582 3020 8584 3027 8600
TIME...MOT...LOC 1736Z 268DEG 20KT 3056 8591 3026 8624

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 7:54 AM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Feb 24, 7:54 AM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
854 AM EST Fri Feb 24 2012

...Slight Risk of Severe Storms This Afternoon...

.UPDATE...
The 13z surface analysis places a 993 mb surface low near Lake Erie
will a trailing cold front southward to the Gulf coast states. The
upper level analysis shows broad troughing over the MS Valley.
Showers and thunderstorms were already developing ahead of the cold
front this morning across portions of central Alabama into
north-central Georgia. An unusually warm and moist airmass for this
time of year is in place across the local area with dewpoints in the
upper 60s and SBCAPE values between 1000-1500 j/kg already this
morning. Shear values are also high with 0-1 km shear values around
30 knots and 0-6 km shear values around 70 knots. Farther north
across north-central Georgia and Alabama, deep layer shear values
are in excess of 80 knots as observed on the BMX and FFC soundings
this morning.

Given this combination of instability and shear, we certainly cannot
rule out a few severe storms this afternoon. The main limiting
factor in this case is a lack of significant forcing across the
local area. The greatest lift is expected to pass just north of the
area and scrape the northern portions of the forecast area.
Therefore, we think the greatest threat of severe weather in our
forecast area will be across our southeast Alabama counties and the
northern counties of our southwest Georgia area. We think that the
main severe weather threats are going to be damaging winds and hail,
although given the amount of shear, we cannot rule out an isolated
tornado either. Although the speed shear is quite large, fortunately
the hodographs are fairly straight rather than sharply curved, and
this will act to limit the potential for stronger tornadoes compared
to what it might be otherwise. The hail potential with any storms
that do develop cannot be discounted given steep mid level lapse
rates in excess of 7C/km. In fact, the 12z TLH sounding had a
700-500 mb lapse rate of 8C/km.

&&

.AVIATION...
(Through 12z Saturday) MVFR cigs are expected to prevail at most of
the TAF sites today until the passage of a cold front later this
afternoon into the early evening hours. Southwest winds ahead of the
front are expected to be gusty later this morning into the afternoon
hours, and northwest winds will likely be gusty behind the front.
Showers and thunderstorms will accompany this frontal passage, and
some of the storms could be briefly strong to severe.

&&

.MARINE...
Winds and seas will increase out of the southwest this morning as
the pressure gradient increases out of the next approaching cold
front. Although winds will definitely reach Small Craft Advisory
levels behind this front tonight, it looks like today will remain at
cautionary levels outside of any showers and thunderstorms. We may
see a brief respite in winds and seas during Saturday evening before
a new low pressure system develops in the Gulf of Mexico and brings
advisory level conditions back to the marine area for Saturday night
and Sunday. Finally, scattered to numerous showers and thunderstorms
are expected to develop from west to east out ahead of the cold
front today, and some of these storms could be strong to severe.

&&

.CLIMATE...
Thursday morning's low temperature of 68 degrees at the Tallahassee
airport tied the all time record high minimum temperature for the
month of February, which occurred in two other instances on 2-9-49
and 2-4-32. So far today, the low temperature has been only 73, but
this will probably not hold as the official low for the day. The low
temperature for today will likely occur just before midnight behind
the cold front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   77  44  64  39  59 /  60  10  10  20  50
Panama City   75  45  62  44  59 /  50  10  10  30  50
Dothan        70  39  63  39  60 /  60  10  10  20  30
Albany        74  39  62  39  59 /  70  10  10  10  30
Valdosta      79  44  62  37  58 /  70  10  10  20  40
Cross City    81  50  65  40  62 /  50  20  10  20  50
Apalachicola  75  47  62  45  59 /  50  10  10  30  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...Fire Weather Watch Saturday afternoon for Coffee-Dale-Geneva-
     Henry-Houston.

GA...Fire Weather Watch Saturday afternoon for Baker-Ben Hill-Berrien-
     Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-Early-
     Grady-Irwin-Lanier-Lee-Lowndes-Miller-Mitchell-Quitman-
     Randolph-Seminole-Terrell-Thomas-Tift-Turner-Worth.

FL...Fire Weather Watch Saturday afternoon for Calhoun-Central Walton-
     Coastal Bay-Coastal Dixie-Coastal Franklin-Coastal Gulf-
     Coastal Jefferson-Coastal Taylor-Coastal Wakulla-Gadsden-
     Holmes-Inland Bay-Inland Dixie-Inland Franklin-Inland Gulf-
     Inland Jefferson-Inland Taylor-Inland Wakulla-Inland Walton-
     Jackson-Lafayette-Leon-Liberty-Madison-South Walton-
     Washington.

GM...Small Craft Advisory from 7 PM this evening to 1 PM EST Saturday
     for Apalachee Bay-Coastal waters From Ochlockonee River to
     Apalachicola FL out to 20 NM-Coastal waters from Suwannee
     River to Keaton Beach FL out 20 NM-Coastal waters from
     Apalachicola to Destin FL out 20 NM.

     Small Craft Advisory from 7 PM this evening to 7 PM EST Saturday
     for Waters from Suwannee River to Apalachicola FL from 20
     to 60 NM-Waters from Apalachicola to Destin FL from 20 to
     60 NM.

&&

DVD
Hazardous weather outlook, Feb 24, 5:46 AM CST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
646 AM EST FRI FEB 24 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-251215-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
646 AM EST FRI FEB 24 2012 /546 AM CST FRI FEB 24 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

...THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS THE TRI-STATE
REGION TODAY...

...THERE IS A HIGH RISK OF RIP CURRENTS ALONG THE BEACHES OF THE
FLORIDA PANHANDLE TODAY...

...THERE IS A SMALL CRAFT ADVISORY IN EFFECT FOR TONIGHT INTO
SATURDAY FOR THE COASTAL WATERS...

A DEVELOPING LOW PRESSURE SYSTEM OVER THE OHIO VALLEY THIS MORNING
WILL MOVE RAPIDLY NORTHEAST TO UPSTATE NEW YORK BY THIS EVENING.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP OUT AHEAD OF THIS LOW'S TRAILING COLD FRONT OVER OUR REGION
TODAY WITH THE GREATEST THREATS BEING DAMAGING WIND GUSTS AND
POSSIBLY AN ISOLATED TORNADO OR TWO. ALSO...THE GREATEST THREAT
FOR DAMAGING WIND GUSTS WILL BE OVER OUR NORTHEASTERN GEORGIA
ZONES THIS AFTERNOON...WHERE THE BEST INGREDIENTS FOR SEVERE
WEATHER ARE EXPECTED TO MATERIALIZE. THIS COLD FRONT WILL MOVE
RAPIDLY THROUGH THE REGION BY LATE THIS AFTERNOON AND TONIGHT...
WITH MUCH COOLER AND DRIER AIR MOVING IN FROM THE NORTHWEST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
THE FAIR WEATHER WILL NOT LAST FOR LONG THIS WEEKEND...AS A NEW
LOW PRESSURE SYSTEM IS EXPECTED TO BRING A COOL RAIN TO OUR REGION
FOR SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED LATER TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

17-GOULD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 2:58 AM CSTRip Current StatementTAEBay, Gulf, Walton15 hr
Feb 24, 3:48 AM CSTSmall Craft AdvisoryTAE62 hr
Feb 24, 4:59 AM CSTFire Weather WatchTAEBay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more14 hr
Feb 24, 10:45 AM CSTSevere Thunderstorm WarningTAEJackson30 min
Feb 24, 11:28 AM CSTSpecial Marine WarningTAE105 min
Feb 24, 11:59 AM CSTSevere Thunderstorm WarningTAEBay, Calhoun, Jackson, Washington31 min
Feb 24, 1:16 PM CSTSevere Thunderstorm WarningTAEJefferson, Leon29 min

Nearby

Severe Thunderstorm Warnings in Florida, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.